You are here:

Pharmacy/sleeping pills

Advertisement


Question
QUESTION: gisella,since you come  from australia I feel you would have better knowledge then American doctors.in   here in u.s.states they prescribe anti-depressents off label for sleep.they prescribe gabitril an epilectic  drugfor non-epilectics they prescribe remeron an anti-depressant that increases your triglyceridesto 500 and your liver enzymes.they don't even know if you stop taling remeron your triglycerides will return to normal.they tell you not to take sleeping pills to long.the idiots don't know with chronic insomnia you need long term medication.ive been to 2 sleep doctors and 2 psychiatrists.they know nothing about insomnia or drugs that are safe,they push that crappy mask you breath thru for sleep  apenetha.I take 2 Xanax and lunesta.what do they take in your country for chronic insomnia.i did research myself and could not find one sleeping aid without many side effects.i cant take melatonin I am diabetic and take high blood pressure medsim 80 years old and screwed they say ambien produces memory loss and it stinks anyway

ANSWER: Hello,
I can understand how frustrating this must be for you.  Did you have a chance to review those non-pharmacological tips on sleep hygiene?  Try to avoid those day time naps and keep yourself as physically active as you can during the day.  In other words, try to tire yourself out.  Go to bed when you're body is exhausted, and not simply because it's 'bedtime'.  And don't just lay there if it's not happening.  Sit up, turn on the light and do something eg, read a book.  Do this until you get tired again or sleepy.  

Remeron is quite a popular antidepressant in Australia, and is particularly favoured amongst the older population.  Although it is not approved for use as a sleep aid, its sedative action may be useful for depression where insomnia is a feature.  Could depression be an issue for you?  Could your physician be prescribing it for this reason, with the added benefit of it in sleep?  Some of the older antidepressants were often used in low doses for sleep (and still are in certain patient groups), even though they are not officially approved for use in this way.  These drugs are associated with considerably more side effects, but use in such low doses for sleep made them safer and more tolerable.  

Relatively speaking, Remeron (mirtazapine) has less side effects compared with some other antidepressants, but as you've highlighted, it is not completely 'side-effect free'.  According to some studies, Remeron can elevate cholesterol and/or triglyceride levels in some patients.  The nature of this is unclear, although it may be associated with the drug's ability to increase appetite and cause weight gain.

It's important to appreciated that no medication is ever side-effect free.  Before prescribing, a doctor usually considers the risks and benefits of a drug.  And taking into consideration the patient's presenting symptoms, medical/medication history etc etc, he/she uses professional judgement to determine whether the benefits of treatment outweigh the risks.  If you have no history of raised chol/Tg and are of a healthy weight, your doctor may consider Remeron to be safe and a worthwhile 'risk' to take.  In other words, if there is a chance that you will benefit from the treatment despite a small risk, why deny you of this chance to improve your well-being.  It's a 'calculated' risk.  If pretreatment lipid tests are abnormal, then the doctor may prefer an alternative drug.  If, however, your levels are fine, he/she may decide to proceed.  The recommendations are for regular lipid monitoring eg, every 6 months or so, which can be done when all your other tests are due.  Remember, no drug is completely side-effect free, and no doctor will know with certainty how you're going to respond until you start taking it.  The key is to maintain a good relationship with your physician and be reviewed regularly.

I hope this helps.  Are you on any other antidepressants (for depression or otherwise)?  Have this reviewed before starting Remeron (if you decide to go head).  Combining antidepressants can be unsafe.


---------- FOLLOW-UP ----------

QUESTION: your answer was good but you did not address one important detail.can high triglycerides or liver enzymes return to normal if you stop remeron.if it raises your triglycerides to 500 and does not go back to normal the drug is useless because with triglycerides that high you can get pancreaus disease.the answer is to well hidden in my opion.I feel you think remeron is safer then sleeping pills?do they use gabitril in your country for non-epilectics for sleep without any sidev effects.if tryglycerides from remeron in 6%of people have studies been done to see if stopping the drug will retuen your increased lipids to normal.another popular drug in u,.s, was vigara,for erection problem.it was real popular till people went blind from it.you feel remeron is better then sleeping pills.its like the satins they prescribe here for colesteral.years later they are finding out satins do damage to liver and can cripple your bones.i do my research don't pop pills cause uneducated doctor in pharmacy tells me to take them.once thr poison pill does its damage its too late

Answer
Hi again,
You're right.  There doesn't seem to be much data out there to say whether the effects that Remeron has on serum lipids are reversible. I really can't give you a definitive answer, here.  However, if these effects are the result of increased appetite/food intake/weight gain (as is suggested in the company's product monograph), then it would seem reasonable for them to be reversible upon cessation of treatment.  If the drug is stopped then one's appetite should return to normal, which in turn should reduce chol/Tg level back to their pre-treatment levels, assuming one adheres to a healthy diet.  This won't happen immediately, of course.  But in theory, it seems quite plausible.  None of the articles I've reviewed specify actual lipid levels.  But with proper monitoring, this should hopefully be caught before levels get too high.  I'm not sure whether the answer is well hidden as such, or just non-existent (at least for now).  I don't think the nature and extent of the problem have been fully researched.  And yes, I would be more in favour of Remeron, just based on what I've seen in practice.  If I had this problem myself (or a close family member), I would most definitely prefer Remeron.  In my experience, I have never seen Gabitril used for sleep alone.

You're right in doing your research and wanting to be informed.  This is good.  I know all too well of the ill effects that some medications can have.  Drug trials before launching a product are important, but there are always limitations.  This is why post-marketing surveillance is a necessity.  And yes, nasty side effects do become apparent long after the drug hits the shelves. Unfortunately, there are countless examples.  Nothing is perfect.  And we must also consider that sometimes (not always) these adverse events surface because medications are not taken as they are recommended or that patients go unmonitored, for example.  Yes, statins can affect the liver etc, yet they remain the mainstay treatment for hypercholesterolaemia because of their undeniable efficacy....patients need to be monitored by a physician. Viagara is notorious for being misused.  The etiology associated with blindness is still unclear, but it was recognised as a rare complication.  Again, it's about understanding the risks, being informed, and watching out for potential complications.  I'm not trying to defend or make excuses for the medical/pharmaceutical industry.  I'm just trying to point out that no drug is perfect, or absolutely safe, or free of harmful effects.  Your physician may believe that one drug is better or safer for you based on their professional experience.  But ultimately, the choice is yours.  If you'd rather not take any tablets for sleep, I encourage you to consider the non-pharmacological approaches to sleep hygiene.  They may just do the trick for you.  

All the very best.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.